Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 111, NWS Gaylord, MI

June 25, 1998Alpena County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 25, 1998, 9:05 PM EDT for Alpena County, Michigan. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 1998, 9:05 PM EDT (01:05 UTC)
Expired
Jun 25, 1998, 10:05 PM EDT
In force
60 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Alpena County, MI

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 6:30 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 1.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 1998-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1154 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 1998-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897117Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1154 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

744 
WUUS1 KAPN 260107 RRA
SVRAPN
MIC007-MIZ539-260205-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
905 PM EDT THU JUN 25 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALPENA COUNTY INCLUDING ADJACENT COASTAL WATERS IN NORTHEASTERN
  LOWER MICHIGAN

* UNTIL 1005 PM EDT

* AT 902 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF SEVERE THUNDERSTORMS 18 MILES WEST OF LACHINE OR 12
  MILES WEST OF FLETCHER POND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  SPRATT BY 922 PM EDT
  LACHINE BY 922 PM EDT
  LONG RAPIDS BY 922 PM EDT
  HUBBARD LAKE BY 925 PM EDT
  ALPENA BY 930 PM EDT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO
RATHER QUICKLY. MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR.

NORCROSS/HURLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 11:55 AM EDT, 9 hours 10 minutes earlier.

Area forecast discussion, Jun 25, 11:55 AM EDT, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1154 AM EDT THU JUN 25 1997

WILL MAKE COSMETIC CHANGES TO NRN LWR/ERN UPR ZONES FOR THE AFTN. DYING
NOCTURNAL CONVECTION/THINNING CLD DEBRIS ALREADY NOTED ON STLT IMAGES
AND WITH RECENT OBS. WILL ADJUST TEMPS AS NECESSARY...THO IT APPEARS
ONGOING FCST IS FINE.

OBVIOUS CONCERN TDA WILL BE WITH SVR WX. MODIFIED 12Z KAPX SOUNDING
VERY IMPRESSIVE AS FAR AS SFC BASED INSTBY AND (ESP) WITH SHEAR
PROFILE. MODIFIED CAPES (ASSUMING 88/68 REGIME) PEAK AT 3000-3500
J/KG...WITH LI'S AROUND -9...SWEAT AT 389...TT'S AT 50...AND SHOWALTER
INDEX OF -2. MOST IMPRESSIVE IS SHEAR PROFILE/SR HELICITY ASSUMING A
STORM MOTION CLOSE TO 850-500 MB AVE WIND (260 AT 40 KTS)...SR
HELICITIES OF 306 IN 0-2KM LYR AND AROUND 350 IN 0-3KM LYR. CERTAINLY
HAVE TO WATCH THE SRN PTNS OF NRN LWR (ALONG-SOUTH OF M-32) THIS AFTN
AS THIS REGION SHOULD HEAT UP QUITE NICELY. UPR SUPPORT ONCE AGAIN
NOTED...WITH GOOD 500 MB JET CORE OF 50-55 KTS MOVING IN ALONG WITH
SOME UPR LVL DIVERGENCE DUE TO PDVA AND FVRBL POSITIONING UNDER UPR LVL
JET CORES...ONLY TDA IT APPEARS AS IF IT WILL BE MORE FROM RIGHT
ENTRANCE FORCING OF JET SPEED GRADIENT TO THE NORTH.

HUtRLEY

In the hours before

Special weather statement, Jun 25, 3:55 PM EDT, 5 hours 10 minutes before
MIZ008-015>036-041-042-260200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
355 PM EDT THU JUN 25 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THUNDERSTORMS ARE LIKELY ONCE AGAIN THIS EVENING AND OVERNIGHT ACROSS
NORTHERN LOWER AND EASTERN UPPER MICHIGAN. A FEW OF THESE STORMS ARE
EXPECTED TO REACH SEVERE LIMITS...ESPECIALLY OVER NORTHERN LOWER
MICHIGAN...THEREFORE SPOTTER ACTIVATION IS ANTICIPATED THIS EVENING AND
EARLY TONIGHT.

A LINE OF INTENSIFYING THUNDERSTORMS WAS DEVELOPING ACROSS CENTRAL
WISCONSIN AT 350 PM. STORMS ALONG THIS LINE WERE MOVING EAST-NORTHEAST
AROUND 40 MPH...WHILE THE LINE ITSELF WAS PUSHING EAST AROUND 30 MPH.
AT THE CURRENT PACE...THESE THUNDERSTORMS WOULD REACH THE LAKE MICHIGAN
SHORELINE OF NORTHWEST LOWER MICHIGAN BETWEEN 700 AND 800 PM...THEN
REACH THE I-75 CORRIDOR AROUND 900 PM AND NORTHEAST LOWER MICHIGAN
BEFORE MIDNIGHT.

AT THE SAME TIME ANOTHER WEAKER AREA OF SHOWERS AND EMBEDDED
THUNDERSTORMS WAS DEVELOPING NORTH OF GREEN BAY OVER THE DOOR
PENINSULA. THIS AREA WEST MOVING TO THE NORTHEAST AND WILL PASS THROUGH
SOUTH CENTRAL PORTIONS OF UPPER MICHIGAN BETWEEN 400 AND 600 PM.

AS WITH LAST NIGHT...MULTIPLE SEVERE WEATHER THREATS CAN BE EXPECTED
WITH THESE STORMS AS THEY MOVE THROUGH THIS EVENING. WIND GUSTS TO 70
MPH AND HAIL UP TO 1 INCH IN DIAMETER ARE POSSIBLE...ALONG WITH THE
POSSIBILITY FOR AN ISOLATED...SHORT-LIVED TORNADO.

AS WITH STORMS LAST NIGHT...THUNDERSTORM ACTIVITY THIS EVENING AND
EARLY TONIGHT HAS THE POTENTIAL TO BECOME VERY DANGEROUS. STAY TUNED TO
NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION FOR THE LATEST
WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN
LOWER MICHIGAN OR EASTERN UPPER MICHIGAN.

HURLEY
Special weather statement, Jun 25, 3:55 PM EDT, 5 hours 10 minutes before
MIZ008-015>036-041-042-260200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
355 PM EDT THU JUN 25 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THUNDERSTORMS ARE LIKELY ONCE AGAIN THIS EVENING AND OVERNIGHT ACROSS
NORTHERN LOWER AND EASTERN UPPER MICHIGAN. A FEW OF THESE STORMS ARE
EXPECTED TO REACH SEVERE LIMITS...ESPECIALLY OVER NORTHERN LOWER
MICHIGAN...THEREFORE SPOTTER ACTIVATION IS ANTICIPATED THIS EVENING AND
EARLY TONIGHT.

A LINE OF INTENSIFYING THUNDERSTORMS WAS DEVELOPING ACROSS CENTRAL
WISCONSIN AT 350 PM. STORMS ALONG THIS LINE WERE MOVING EAST-NORTHEAST
AROUND 40 MPH...WHILE THE LINE ITSELF WAS PUSHING EAST AROUND 30 MPH.
AT THE CURRENT PACE...THESE THUNDERSTORMS WOULD REACH THE LAKE MICHIGAN
SHORELINE OF NORTHWEST LOWER MICHIGAN BETWEEN 700 AND 800 PM...THEN
REACH THE I-75 CORRIDOR AROUND 900 PM AND NORTHEAST LOWER MICHIGAN
BEFORE MIDNIGHT.

AT THE SAME TIME ANOTHER WEAKER AREA OF SHOWERS AND EMBEDDED
THUNDERSTORMS WAS DEVELOPING NORTH OF GREEN BAY OVER THE DOOR
PENINSULA. THIS AREA WEST MOVING TO THE NORTHEAST AND WILL PASS THROUGH
SOUTH CENTRAL PORTIONS OF UPPER MICHIGAN BETWEEN 400 AND 600 PM.

AS WITH LAST NIGHT...MULTIPLE SEVERE WEATHER THREATS CAN BE EXPECTED
WITH THESE STORMS AS THEY MOVE THROUGH THIS EVENING. WIND GUSTS TO 70
MPH AND HAIL UP TO 1 INCH IN DIAMETER ARE POSSIBLE...ALONG WITH THE
POSSIBILITY FOR AN ISOLATED...SHORT-LIVED TORNADO.

AS WITH STORMS LAST NIGHT...THUNDERSTORM ACTIVITY THIS EVENING AND
EARLY TONIGHT HAS THE POTENTIAL TO BECOME VERY DANGEROUS. STAY TUNED TO
NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION FOR THE LATEST
WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN
LOWER MICHIGAN OR EASTERN UPPER MICHIGAN.

HURLEY
Special weather statement, Jun 25, 6:28 PM EDT, 2 hours 37 minutes before
MIZ008-015>036-260515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
628 PM EDT THU JUN 25 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE
THROUGH 100 AM EDT. THE FOLLOWING LOCATIONS ARE INCLUDED IN THIS
TORNADO WATCH...

IN UPPER MICHIGAN

   ...CHIPPEWA... MACKINAC

IN LOWER MICHIGAN

   ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU
   ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE
   ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA
   ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... IOSCO

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF INTENSIFYING THUNDERSTORMS EXTENDING FROM JUST SOUTHEAST OF
GREEN BAY NORTHEAST THROUGH THE DOOR PENINSULA...THEN NORTH TO
NEAR MANISTIQUE. THE AREA OF THUNDERSTORMS WAS MOVING EAST AROUND 35
MPH AND WILL REACH THE LAKE MICHIGAN SHORELINE AREAS OF NORTHWEST
LOWER MICHIGAN AND SOUTHERN MACKINAC COUNTY BETWEEN 730 AND 800 PM.

REMEMBER...A TORNADO WATCH MEANS TORNADOES ARE POSSIBLE IN AND NEAR
THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE
READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO
STATIONS FOR THE LATEST ON THIS LATEST SEVERE WEATHER WATCH.

HURLEY
Special weather statement, Jun 25, 6:28 PM EDT, 2 hours 37 minutes before
MIZ008-015>036-260515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
628 PM EDT THU JUN 25 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE
THROUGH 100 AM EDT. THE FOLLOWING LOCATIONS ARE INCLUDED IN THIS
TORNADO WATCH...

IN UPPER MICHIGAN

   ...CHIPPEWA... MACKINAC

IN LOWER MICHIGAN

   ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU
   ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE
   ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA
   ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... IOSCO

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF INTENSIFYING THUNDERSTORMS EXTENDING FROM JUST SOUTHEAST OF
GREEN BAY NORTHEAST THROUGH THE DOOR PENINSULA...THEN NORTH TO
NEAR MANISTIQUE. THE AREA OF THUNDERSTORMS WAS MOVING EAST AROUND 35
MPH AND WILL REACH THE LAKE MICHIGAN SHORELINE AREAS OF NORTHWEST
LOWER MICHIGAN AND SOUTHERN MACKINAC COUNTY BETWEEN 730 AND 800 PM.

REMEMBER...A TORNADO WATCH MEANS TORNADOES ARE POSSIBLE IN AND NEAR
THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE
READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO
STATIONS FOR THE LATEST ON THIS LATEST SEVERE WEATHER WATCH.

HURLEY

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:08 PM EDTSevere Thunderstorm WarningAPXOtsego62 min
Jun 25, 8:12 PM EDTSevere Thunderstorm WarningAPXCharlevoix, Cheboygan63 min
Jun 25, 8:17 PM EDTTornado WarningAPXKalkaska63 min
Jun 25, 8:21 PM EDTSevere Thunderstorm WarningAPXCrawford64 min
Jun 25, 8:30 PM EDTSevere Thunderstorm WarningAPXMontmorency, Presque Isle65 min
Jun 25, 8:47 PM EDTTornado WarningAPXCrawford48 min
Jun 25, 8:51 PM EDTSevere Thunderstorm WarningAPXBenzie, Leelanau64 min
Jun 25, 8:55 PM EDTSevere Thunderstorm WarningAPXOscoda65 min
Jun 25, 9:26 PM EDTSevere Thunderstorm WarningAPXAlcona64 min
Jun 25, 10:04 PM EDTSevere Thunderstorm WarningAPXWexford46 min
Jun 25, 10:40 PM EDTSevere Thunderstorm WarningAPXOtsego65 min
Jun 25, 10:43 PM EDTSevere Thunderstorm WarningAPXRoscommon62 min
Jun 25, 11:17 PM EDTSevere Thunderstorm WarningAPXOgemaw48 min
Jun 25, 11:26 PM EDTTornado WarningAPXOgemaw49 min
Jun 25, 11:31 PM EDTSevere Thunderstorm WarningAPXIosco64 min
Jun 25, 11:41 PM EDTSevere Thunderstorm WarningAPXAlcona49 min
Jun 26, 12:28 AM EDTTornado WarningAPXIosco47 min
Jun 26, 1:27 AM EDTSevere Thunderstorm WarningAPXRoscommon63 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.